Patients should be warned about potential dizziness and hypotension when starting to take tamsulosin for benign prostatic hyperplasia, according to a US study showing men had double the risk of severe hypotension in the first four weeks after starting the drug.
The findings, published in the BMJ, suggested orthostatic hypotension is a more problematic side effect of tamsulosin than previously thought.
The study looked at nearly 400,000 middle-aged and older men starting treatment for benign prostatic hyperplasia between 2001 and 2011, of whom 297,596 were new users of tamsulosin (mean age 62 years) and 85,971 were new users of 5-alpha reductase inhibitors (5ARI; mean age 64 years).
The group taking tamsulosin had twice the rate of admissions to hospital with hypotension during the first four weeks after starting treatment compared with the 5ARI group, and 1.5 times the rate in the fifth to eighth week, after which the rate went back to normal.
The study authors, from the USA and Canada, said serious hypotension events were not reported in clinical trials of tamsulosin, but this may have been because patients were kept at the treatment site after being given their first dose, and received counselling about the possibility of hypotension.
They said tamsulosin – a selective alpha-blocker – may actually be associated with a similar ‘first dose phenomenon’ to that seen with non-selective alpha blockers, which can induce marked orthostatic hypotension and syncope when first initiated.
The authors concluded: ‘We observed a temporal association between tamsulosin use for benign prostatic hyperplasia and severe hypotension during the first eight weeks after initiating treatment and the first eight weeks after restarting treatment.
‘This association suggests that physicians should focus on improving counselling strategies to warn patients regarding the “first dose phenomenon” with tamsulosin.’
In the UK, GPs are currently advised they may need to prescribe lower doses of tamsulosin in patients taking antihypertensive treatments, and the drug is contraindicated in men with a history of postural hypotension.
Dr Jonathan Rees, a GPSI in urology in Bristol, said the study ‘challenges our assumptions about the low risk of postural hypotension with newer “uroselective” alpha blockers’.
He said: ‘The study finds a risk that amounts to approximately one severe hypotension event in 250 patient years of tamsulosin, with the highest risk in early treatment.’
Dr Rees said the men in the study were relatively young and the risk could be even higher in an older cohort such as typically treated in the UK, where tamsulosin is now ‘by far the most commonly prescribed alpha blocker’.
‘GPs need to be aware of this risk and warn patients more explicitly about care during the first few weeks of treatment,’ he said.
‘It is not clear if there is a way for us to proactively identify men at higher risk (apart from age) – for example, those with low blood pressure before initiating treatment or taking concomitant antihypertensive treatment – and this could be an interesting area for future research.’
A spokesman from the Medicines and Healthcare Products Regulatory Agency said: ‘There are already warnings and information on the possible risks of hypotension associated with this treatment and it is important doctors discuss these risks together with the benefits of treatment with each patient before starting tamsulosin.’